Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Character table and blocks of finite simple triality groups $ \sp 3D\sb 4(q)$

Authors: D. I. Deriziotis and G. O. Michler
Journal: Trans. Amer. Math. Soc. 303 (1987), 39-70
MSC: Primary 20C15; Secondary 20C20, 20G40
MathSciNet review: 896007
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Based on recent work of Spaltenstein [14] and the Deligne-Lusztig theory of irreducible characters of finite groups of Lie type, in this paper the character table of the finite simple groups $ {}^3{D_4}(q)$ is given. As an application we obtain a classification of the irreducible characters of $ {}^3{D_4}(q)$ into $ r$-blocks for all primes $ r > 0$. This enables us to verify Brauer's height zero conjecture, his conjecture on the bound of irreducible characters belonging to a give block, and the Alperin-McKay conjecture for the simple triality groups $ {}^3{D_4}(q)$. It also follows that for every prime $ r$ there are blocks of defect zero in $ {}^3{D_4}(q)$.

References [Enhancements On Off] (What's this?)

  • [1] A. Borel et al., Seminar on algebraic groups and related finite groups, Lecture Notes in Math., vol. 131, Springer-Verlag, Berlin, 1970. MR 0258838 (41:3484)
  • [2] R. W. Carter, Finite groups of Lie type, Wiley, London, 1985. MR 794307 (87d:20060)
  • [3] -, Centralizers of semisimple elements in finite groups of Lie type, Proc. London Math. Soc. (3) 37 (1978), 491-507. MR 512022 (81g:20082)
  • [4] D. I. Deriziotis, Conjugacy classes and centralizers of semisimple elements in finite groups of Lie type, Vorlesungen Fachbereich Math. Univ. Essen, Heft 11 (1984), MR 742140 (85k:20139)
  • [5] -, On the number of conjugacy classes in finite groups of Lie type, Comm. Algebra 13 (1985), 1019-1045. MR 780636 (86i:20067)
  • [6] L. Dornhoff, Group representation theory, Parts A and B, Marcel Dekker, New York, 1971. MR 0347959 (50:458a)
  • [7] W. Feit, The representation theory of finite groups, North-Holland, Amsterdam, 1982. MR 661045 (83g:20001)
  • [8] P. Fong and B. Srinivasan, The blocks of finite general linear and unitary groups, Invent. Math. 69 (1982), 109-153. MR 671655 (83k:20013)
  • [9] J. A. Green, G. I. Lehrer and G. Lusztig, On the degrees of certain group characters, Quart. J. Math. 27 (1976), 1-4. MR 0393216 (52:14026)
  • [10] J. E. Humphreys, Defect groups for finite groups of Lie type, Math. Z. 119 (1971), 149-152. MR 0285623 (44:2841)
  • [11] G. Lusztig, Characters of reductive groups over a finite field, Princeton Univ. Press, Princeton, N. J., 1984. MR 742472 (86j:20038)
  • [12] J. B. Olsson, On $ 2$-blocks with quaternion and quasidihedral defect groups, J. Algebra 36 (1975), 212-241. MR 0376841 (51:13016)
  • [13] W. A. Simpson and J. S. Frame, The character tables for $ \operatorname{SL} (3,\,q)$, $ \operatorname{SU} (3,\,{q^2})$, $ \operatorname{PSL} (3,\,q)$, $ \operatorname{PSU} (3,\,{q^3})$, Canad. J. Math. 25 (1973), 486-494. MR 0335618 (49:398)
  • [14] N. Spaltenstein, Caractères unipotents de $ {}^3{D_4}({F_q})$, Comment. Math. Helv. 57 (1982), 676-691. MR 694610 (84k:20018)
  • [15] F. D. Veldkamp, Roots and maximal tori in finite forms of semisimple algebraic groups, Math. Ann. 207 (1974), 301-314. MR 0333023 (48:11348)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20C15, 20C20, 20G40

Retrieve articles in all journals with MSC: 20C15, 20C20, 20G40

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society